Colorado, 2009

Hail in Colorado, July 16 to 17, 2009

July 16 to 17, 2009 · NWS BOU · 8 events in 3 counties and zones

Severe thunderstorms produced large hail over Logan, Sedgwick and Phillips Counties. The hail size generally ranged from 1 to 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail over Logan, Sedgwick and Phillips Counties. The hail size generally ranged from 1 to 2 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 16, 1:30 PM MST, 5 hours 52 minutes earlier.

Area forecast discussion, Jul 16, 1:30 PM MST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT THU JUL 16 2009

.SHORT TERM...AN UPPER LEVEL RIDGE WILL BE IN PLACE OVER THE GREAT
BASIN WITH A MODERATE NORTHWESTERLY FLOW ALOFT OVER THE CWFA.
INITIAL INCLINATION WAS TO GO WITH ISOLD TSTMS ALONG THE URBAN
CORRIDOR FOLLOWING THE PASSAGE OF A COLD FRONT THIS MORNING.  LOW
LEVEL DEWPOINTS JUMPED UP 20 PLUS DEGREES...BUT COOLER AMS IN ITS
WAKE APPEARS OF HAVE NEGATED THE STORM POTENTIAL.  THEREFORE WILL
NOT MENTION STORMS ALONG THE FRONT RANGE THIS EVENING.  THE NAM12
INDICATES A JET STREAK WL CLIP NERN CO OVERNIGHT.  SOME QPF
GENERATED BY THE MDLS.  GOOD LOW LVL MSTR WITH SOME SUPPORT FM THE
JET STREAM ALOFT COULD PRODUCE A FEW STORMS THERE TONIGHT.  AS FOR
FRIDAY...PATTERN DOES NOT CHANGE MUCH WITH SELY WINDS INCREASING
MSTR OVER THE CWFA LATE IN THE AFTN.  BEST MSTR AND UPPER LEVEL
SUPPORT WOULD APPEAR TO BE ALONG THE ERN BORDER.  WL KEEP MENTION OF
ISOLD TSTMS FOR THE URBAN CORRIDOR IN THE AFTN...BUT THE SAME
SCENARIO MAY PLAY OUT ON FRIDAY AS IT DID TODAY. FVBL MSTR BUT AFTN
TEMPERATURES MAY AGAIN NOT BE WARM ENUF TO BREAK THE CAP AND
INITIATE THUNDERSTORMS.

.LONG TERM...A BROAD UPPER LEVEL TROUGH WILL BE OVER THE EASTERN
U.S. AND A LARGE RIDGE WILL BE OVER THE WESTERN U.S. THE RIDGE WILL
REMAIN CENTERED OVER ARIZONA AND UTAH FOR MOST OF THE LONG TERM
PERIOD WITH SLIGHT WOBBLES EAST AND WEST. THIS SET-UP WILL BRING A
NORTHWEST FLOW ALOFT TO EASTERN COLORADO THIS WEEKEND THROUGH NEXT
WEEK. THE AIRMASS WILL BE DRY UNDER THE RIDGE AND THE DRYNESS WILL
STRETCH INTO CENTRAL COLORADO. EXPECT ISOLATED THUNDERSTORMS MOST
DAYS AS WEAK DISTURBANCES SLIDE DOWN THE BACK SIDE OF THE RIDGE.
PRECIPITABLE WATER VALUES OF 0.5 TO 1.1 INCHES FROM WEST TO EAST
WILL SUPPLY ENOUGH MOISTURE FOR STORMS. BEST CHANCE FOR STORMS WILL
BE OVER THE EASTERN PLAINS WHERE THE MOISTURE WILL BE GREATEST. MAY
SEE A SEVERE STORM OR TWO...BUT DONT EXPECT ANY WELL ORGANIZED
EVENTS. TEMPERATURES WILL BE NEAR CLIMATOLOGICAL VALUES THROUGH THE
PERIOD. MODELS CONTINUE TO ADVERTISE THE WARMEST DAY BEING SUNDAY.

&&

.AVIATION...ELY WINDS WILL TRANSTION TO SELY THIS EVNG...THEN TO
DRAINAGE OVERNIGHT.  VFR CONDITIONS THRU THE PERIOD.  COOLER AFTN
TEMPERATURES APPEAR TO HAVE CAPPED THE AMS THIS AFTN IN SPITE OF AN
INCREASE IN LOW LEVEL MSTR.  CHANCE OF ANY STORMS LOOKS REMOTE AT
THIS TIME.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

COOPER/MEIER
Hazardous weather outlook, Jul 16, 9:57 AM MST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1057 AM MDT THU JUL 16 2009

COZ030>051-171200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1057 AM MDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER RIDGE WILL BUILD NORTHWARD ACROSS THE GREAT BASIN TODAY...
BRINGING DRY NORTHWESTERLY FLOW ACROSS THE AREA.  THE DRY AIR WILL
LIMIT THUNDERSTORMS TODAY OVER THE MOUNTAINS.  A WEAK FRONTAL SURGE
HOWEVER MAY PROVIDE ENOUGH MOISTURE TO PRODUCE A FEW LATE AFTERNOON
AND EARLY EVENING THUNDERSTORMS IN AND NEAR THE FOOTHILLS.  ISOLATED
THUNDERSTORMS MAY LINGER OVER THE NORTHEAST PLAINS OVERNIGHT AS A
WEAK DISTURBANCE PASSES TO THE NORTH AND EAST.

SEVERE STORMS ARE NOT EXPECTED...HOWEVER THE STORMS COULD STILL
PRODUCE SOME SMALL HAIL AND GUSTY WINDS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY ACROSS THE
AREA. A FEW OF THE STORMS OVER PLAINS COULD PRODUCE SEVERE WEATHER
WITH LARGE HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/MEIER

The radar

The Cheyenne radar (KCYS), 152 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Logan

When
July 16, 7:22 PM MST
Where
Logan County, 0.69 mi N of Iliff
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.760, -103.070

Hail, Sedgwick

When
July 17, 4:55 PM MST
Where
Sedgwick County, 14.72 mi SE of Julesburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.810, -102.100

Hail, Sedgwick

When
July 17, 4:59 PM MST
Where
Sedgwick County, 11.49 mi SSE of Julesburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.820, -102.210

Hail, Phillips

When
July 17, 5:08 PM MST
Where
Phillips County, 4.04 mi NNW of Amherst
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.730, -102.210

Hail, Phillips

When
July 17, 5:11 PM MST
Where
Phillips County, Amherst
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.680, -102.170

Hail, Phillips

When
July 17, 5:14 PM MST
Where
Phillips County, 2.07 mi N of Amherst
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.710, -102.170

Hail, Phillips

When
July 17, 5:22 PM MST
Where
Phillips County, 4.84 mi S of Amherst
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.610, -102.170

Hail, Phillips

When
July 17, 5:25 PM MST
Where
Phillips County, 4.43 mi NNE of Holyoke Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.640, -102.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182068, 182107, 182103, 182106, 182105, 182104, 182108, 182109.